Format

Send to

Choose Destination
See comment in PubMed Commons below
J Clin Gastroenterol. 1993 Oct;17(3):207-12.

Proctitis and rectal stenosis induced by nonsteroidal antiinflammatory suppositories.

Author information

1
Department of Internal Medicine, University Hospital, Leuven, Belgium.

Abstract

Anorectal ulceration eventually leading to rectal stenosis was observed in 10 patients who abused analgetic suppositories containing acetylsalicylic acid, acetaminophen, and codeine. Most patients were middle-aged women with a neurotic or psychiatric background. Perianal skin lesions were present in half of the patients. The endoscopic aspect of the sharply demarcated distal rectal lesions with squamous and transitional epithelium (anoderm) ascending from the anal canal was rather typical, but the appearances on biopsy were nonspecific. Possible pathophysiological mechanisms include mucosal prostaglandin depletion secondary to blockade of cyclooxygenase and shift to lipoxygenase products in the arachidonic acid cascade. Treatment options include drug cessation, topical steroids, and endoscopic dilation. Supporting psychological therapy often is necessary.

PMID:
8228081
[Indexed for MEDLINE]
PubMed Commons home

PubMed Commons

0 comments
How to join PubMed Commons

    Supplemental Content

    Loading ...
    Support Center